Faced with a fever, various medications can be used. The most commonly used are ibuprofen and paracetamol, but are they effective? Should they be used in the same way, or is there a precise indication for them? Can they be used in the case of coronavirus?
If you want to know which paracetamol or ibuprofen is better for fever and how to use them correctly, you can continue to learn more in this FastlyHealarticle.
Table of Contents
Paracetamol or ibuprofen for fever?
Both ibuprofen and paracetamol are NSAIDs or non-steroidal anti-inflammatory drugs (that is, they do not belong to the group of corticosteroids). Other drugs of this type are aspirin, and naproxen, among others.
All the drugs in this group have different functions, such as:
- Deflate tissues.
- Lower your body temperature when it is elevated.
- Soothe pain.
These effects are different for each NSAID. And some are better for muscle pain, others for headaches, and others for fever, depending on their mode of action.
Concerning fever, paracetamol is considered to have the best effect, which has been recognized in the medical community for a long time and is the drug to use when the main objective is to lower the body temperature. It works directly by lowering the temperature in the hypothalamus, which is like the body’s thermostat, the place where the temperature-regulating center is.
Much has been said lately about these two drugs concerning the coronavirus. The French Ministry of Health has observed that anti-inflammatories such as ibuprofen could worsen the prognosis of patients with coronavirus. The truth is that they are conjectures that have not yet been verified. A more measured use should indeed be made of this type of medication, especially in the case of infections, since because they are over-the-counter drugs, most people make indiscriminate use of them. Sometimes lowering fever and easing aches can make a person see a late night for a severe infection. This has also been confirmed by the Spanish Agency for Medicines and Health Products (AEMPS), also stressing that there is no scientific evidence to verify that drugs such as ibuprofen should be stopped in this type of case, especially if it has been indicated by a professional. On the other hand, paracetamol is recommended for feverish symptoms.
What is paracetamol for, and how often to take it?
Paracetamol is an NSAID, also known as acetaminophen, widely used in adults and children to treat various conditions. This is because its side effects are less than with other NSAIDs. One of its primary uses is as an antipyretic or to lower fever (as we mentioned in the previous section). Still, it is also widely used for headaches and oral problems. Those with kidney or liver failure cannot use it.
The indicated dose for an adult is 500 mg every 6 hours or 1 g every 12 hours. The duration of treatment will depend on the indication of the GP.
You can expand this information by consulting the article What is paracetamol for?
What is ibuprofen for, and how often to take it?
Ibuprofen is also a non-steroidal anti-inflammatory drug (NSAID) used for multiple problems, among the most common:
- Dolores osteomusculares.
- Period pains.
- Chronic problems of osteoarthritis and arthritis.
- After surgery.
- After childbirth.
It is taken by mouth regularly since it has good gastrointestinal absorption. Between 1 and 2 hours, it has its most significant effect, but it begins to act approximately 30 minutes after ingesting it. It can be taken every 8 to 12 hours as prescribed by your doctor.
The dose for an adult with an acute condition will be 400 mg every 8 hours or 600 mg every 12 hours.
This drug can have some side effects, the most common of which are gastrointestinal problems, which can lead to ulcers and bleeding in severe cases. Its use or not should also be considered in case of kidney problems.
You can expand this information by consulting the article What is ibuprofen for?
Can you alternate ibuprofen and paracetamol?
If the doctor indicates it, you can alternate ibuprofen and paracetamol.
For fever, as a first measure, paracetamol should be used, and if it does not work or the madness appears before the next dose is due, ibuprofen can be taken between doses for that time, but this should be reported to the family doctor to take into account and evaluate that the fever is not going down as it should with common antipyretics.
Something to consider is whether the acetaminophen brand is reliable or is it a generic whose dosage is not well regulated.
This article is merely informative. At FastlyHeal .com, we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to see a doctor if you present any type of condition or discomfort.
If you want to read more articles similar to What is better for paracetamol or ibuprofen fever? We recommend that you enter our Immune System category.
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.